logo
homecontact us214-855-0077

Onfi Warning

Seizures occurring in association with fever are the most common neurologic disorder in children.

On average, one out of three children with febrile seizures have recurrent seizures.

Have the effects of antiepileptic and antipyretic medications to prevent recurrent seizures been examined. Are significant or important benefits of these medications found for children with febrile seizures? Adverse effects of the medications were reported in up to 30% of children...

Source: http://www.ncbi.nlm.nih.gov/pubmed/22513908

December 3rd, 2013 The FDA issued a warning addressing the anti-seizure drug Onfi (clobazam), which can cause rare but serious skin reactions that can lead to serious harm, and in some cases death.

 

These skin reactions, Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) can occur at any time during use of Onfi. All reported FDA cases of SJS and TEN have resulted in hospitalization.

 

One case resulted in death while another resulted in blindness,” according to the FDA. Patients need to be closely monitored for signs and symptoms of Stevens Johnson Syndrome and Toxic Epidermal Necroylsis, especially during the first eight weeks of treatment or when re-introducing Onfi therapy.

 

There have been 20 reported cases (6 US and 14 foreign).

FDA Drug Safety Communication: FDA warns of serious skin reactions with the anti-seizure drug Onfi (clobazam) and has approved label changes

According to the website of the Mayo Clinic, Stevens-Johnson syndrome is a rare, serious disorder in which the skin and mucus membranes react severely to a medication or infection.

View and print full Drug Safety Communication1 (PDF - 60KB)

 

 

Safety Announcement

[12-3-2013]  The U.S. Food and Drug Administration (FDA) is warning the public that the anti-seizure drug Onfi (clobazam) can cause rare but serious skin reactions that can result in permanent harm and death.  We have approved changes to the Onfi drug label and the patient Medication Guide3 to describe the risk of these serious skin reactions. Patients taking Onfi should seek immediate medical treatment if they develop a rash, blistering or peeling of the skin, sores in the mouth, or hives. Health care professionals should discontinue use of Onfi and consider an alternate therapy at the first sign of rash, unless it is clearly not drug-related.    

These rare but serious skin reactions, called Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN), can occur at any time during Onfi treatment. However, the likelihood of skin reactions is greater during the first 8 weeks of treatment or when Onfi is stopped and then re-started. All cases of SJS and TEN in the FDA case series have resulted in hospitalization, one case resulted in blindness, and one case resulted in death.

Onfi is a benzodiazepine medication used in combination with other medicines to treat seizures associated with a severe form of epilepsy called Lennox-Gastaut Syndrome.  Serious skin reactions have not generally been associated with other benzodiazepines.

Patients should not stop taking Onfi without first talking to their health care professionals.  Stopping Onfi suddenly can cause serious withdrawal problems, such as seizures that will not stop, hallucinations (hearing or seeing things that are not real), shaking, nervousness, and stomach or muscle cramps. 

The Onfi drug label4 has been revised to add information about the risk for serious skin reactions to the Warnings and Precautions section and to the Medication Guide.